Gingival Overgrowth and Associated Factors among Epileptic Patients of Lagos University Teaching Hospital, Lagos, Nigeria
AbstractBackground: Gingival Hyperplasia (GH) may occur as a hereditary disorder or linked to certain factors such as drugs. Drug induced GH; now referred to as Gingival Overgrowth (GO) typically develops in a susceptible individual within 1-3 months of commencing medication. It is the most common oral side effect reported with the use of anticonvulsants and aesthetically displeasing. This study aims to evaluate the proportion of epileptic patients attending the Neurology Clinic of LUTH that present with GO and assess the associated factors. Patients and methods: 300 dentate subjects consisting of 150 epileptics and 150 controls matched for age and sex participated in this study. Bio-data and medical history were collected using a structured self-administered questionnaire and confirmed from patients’ case file. Oral hygiene was assessed using the Simplified Oral Hygiene Index (S-OHI) of Green and Vermillion and GO, the New Clinical Index for Drug-Induced Gingival Overgrowth (DIGO). Result: The age range was between 10 and 74 years. Male to female ratio for cases and control was 1:1.8 and 1:1.7 respectively. The mean S-OHI score in the cases was 1.89 ± 0.758. The proportion of epileptic patients who presented with GO was 32.7%. Conclusion: The proportion of patients who presented with GO was significantly higher among the epileptics.
Keywords: Gingival Hyperplasia, Gingival Overgrowth, Epileptics, Anticonvulsants
Nigerian Journal of Plastic Surgery Vol. 9, No 2, September 2013